Alabama, 2011

Damaging Wind in Alabama, July 3, 2011

July 3, 2011 · NWS MOB · 1 event in 1 county or zone

A thunderstorm developed during the late evening and produced wind damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm developed during the late evening and produced wind damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 2:40 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT SUN JUL 3 2011

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...WATER VAPOR IMAGERY AND
RUC ANALYSIS SHOWS A WEAK UPPER LEVEL VORT MAX OVER SOUTH CAROLINA
AND CENTRAL GEORGIA THAT WILL SLOWLY MOVE APPROACH OUR REGION TONIGHT
AS IT ROUNDS THE UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS/LOWER
MS VALLEY. THIS WILL AID IN THE POTENTIAL FOR ISOLATED CONVECTION
THROUGH THE NIGHT...ESPECIALLY IN THE EASTERN ZONES. OTHERWISE...A
TYPICAL SUMMERTIME NIGHT OF WARM AND MUGGY CONDITIONS WITH LOWS ONLY
DROPPING INTO THE LOW TO MID 70S...AND UPPER 70S CLOSER TO THE COAST.

A SHORTWAVE TROUGH NOW SEEN MOVING THROUGH IOWA AND MISSOURI WILL
SLOWLY SINK SOUTHEAST...APPROACHING THE TN VALLEY BY MONDAY
AFTERNOON. THIS WILL BEGIN TO PROVIDE A WEAKNESS IN THE UPPER LEVEL
RIDGING...AS THE MAIN PORTION OF THE RIDGE BECOMES CENTERED OVER THE
INTERMOUNTAIN WEST. THEREFORE...ANOTHER ROUND OF SCATTERED AFTERNOON
CONVECTION IS EXPECTED ACROSS THE AREA...AIDED BY THE INLAND MOVING
SEABREEZE. AS IS TYPICALLY THE CASE THIS TIME OF YEAR...A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG. HOWEVER...THERE WILL BE A
TENDENCY FOR DEWPOINTS TO MIX OUT INLAND...WHICH WILL LIMIT THE
AMOUNT OF MLCAPE (LIKELY TO UNDER 2000 J/KG). THE HIGHEST MLCAPE WILL
BE FOUND ALONG THE COAST (2000-3000 J/KG) AND THIS IS WHERE THE BEST
POTENTIAL FOR STRONG STORMS WITH GUSTY WINDS/SMALL HAIL WILL RESIDE.
CONVECTION WILL GRADUALLY WANE DURING THE EVENING HOURS WITH THE
COVERAGE BECOMING ISOLATED BY THE TIME OF FIREWORK CELEBRATIONS.
34/JFB

.LONG TERM (TUESDAY THROUGH SUNDAY)...PERSISTENT PATTERN OF HOT
AFTERNOON TEMPERATURES AND DIURNAL THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD AS A MID-AND UPPER-LEVEL ANTICYCLONE PERSISTS
OVER THE SOUTHERN PLAINS AND FOUR CORNERS. AN UPPER LEVEL TROUGH WILL
REMAIN JUST TO OUR NORTH THROUGH THE END OF THE WEEK. THIS MEAN TROUGH
WILL BE ASSOCIATED WITH A STALLED BOUNDARY THAT WILL REMAIN TO OUR
NORTH...BUT WILL BE A FOCUS FOR MCS-TYPE PRECIPITATION THAT COULD BE
CAUGHT UP IN A NORTHWEST FLOW PATTERN WHICH MAY INTRODUCE HIGHER
PRECIPITATION CHANCES TOWARD THE END OF THE WEEK. IN ADDITION...THE
SEA BREEZE MECHANISM WILL BE ACTIVE ENOUGH TO PROVIDE MORE MESOSCALE
LIFT JUST NORTH OF THE COASTLINE. ALL IN ALL...EXPECT AN UPWARD TICK
IN PRECIPITATION CHANCES MORE TOWARD THE CLIMATOLOGICAL NORM. 01/34

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 00Z TUE EXCEPT
MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED THUNDERSTORMS
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE
SOUTHEAST TO SOUTH AT 10 TO 15 KNOTS EARLY THIS EVENING BECOMING
LIGHT AND VARIABLE THROUGH 15Z MON THEN BECOMING SOUTH AT 10 TO 15
KNOTS THROUGH 00Z TUE. 32/EE

&&

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER INTERIOR SECTIONS OF
ALABAMA AND GEORGIA WILL CONTINUE TO BRING A LIGHT TO OCCASIONALLY
MODERATE SOUTHERLY WIND FLOW OVER THE MARINE AREA THROUGH MID-WEEK.
HIGHEST WINDS WILL BE NEAR THE COAST DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS...GENERALLY FROM DAYTIME HEATING AND LATE DAY
SEA BREEZE AFFECTS. ISOLATED TO OCCASIONALLY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE MARINE AREA THROUGH THE
PERIOD...ESPECIALLY DURING THE EARLY MORNING HOURS REFORMING NEAR
THE IMMEDIATE COAST AND OVER INLAND BAYS AND SOUNDS DURING THE
AFTERNOON HOURS MAINLY FROM DAYTIME HEATING. SEAS WILL CONTINUE TO
RANGE FROM 1 TO 2 FEET WITH HIGHER SEAS OR WAVE HEIGHTS NEAR SHOWERS
AND THUNDERSTORMS. 32/EE

&&

.FIRE WEATHER...SOUTHERLY WINDS DURING THE AFTERNOON AND EVENING HOURS
WILL KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS0 FOR THE NEXT SEVERAL
DAYS. SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH
COVERAGES INCREASING AS THE WEEK PROGRESSES. WINDS WILL BECOME LIGHT
AND VARIABLE OVERNIGHT...WITH A LIGHT NORTHERLY WIND DEVELOPING CLOSE
TO THE COAST. THIS WILL SET THE STAGE FOR POOR OVERNIGHT DISPERSIONS.
34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  94  75  93 /  20  40  20  30
PENSACOLA   77  92  77  92 /  20  40  10  30
DESTIN      79  91  79  90 /  20  30  10  30
EVERGREEN   71  96  70  95 /  20  40  20  40
WAYNESBORO  71  96  71  95 /  30  30  20  50
CAMDEN      71  96  71  95 /  30  30  20  50
CRESTVIEW   69  95  69  96 /  20  40  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 4:55 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUL 3 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION TODAY...BEING MOST LIKELY JUST INLAND FROM THE COAST
ALONG THE SEA BREEZE AND OVER INTERIOR LOCATIONS EAST OF I-65.
PERIODS OF HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTING AND GUSTY
WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS. AS WAS
THE CASE YESTERDAY...SOME OF THE STORMS COULD BE STRONG...POSSIBLY
BRIEFLY SEVERE...WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE.

HEAT INDICES OF 98 TO 103 DEGREES ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
THE FORECAST PERIOD...WITH THE BEST COVERAGES OCCURRING OVER INLAND
AREAS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN
THREATS WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED.

In the hours before

Special weather statement, Jul 3, 4:32 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
532 PM CDT SUN JUL 3 2011

ALZ059-032245-
ESCAMBIA AL-
532 PM CDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...THROUGH 545 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF ATMORE...OR 6 MILES WEST OF I65
AND AL 113...AND MOVING NORTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
HUXFORD AROUND 545 PM CDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 61 AND 68.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

The radar

The Mobile radar (KMOB), 158 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
July 3, 5:06 PM CST to 5:08 PM CST
Where
Choctaw County, 3 mi WNW of Butler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.097, -88.267

Winds estimated at 60 mph downed trees and power lines down along Riderwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337350.